Can You Overdose on Methadone?

If you’re taking methadone for your opioid addiction, you might have one very important question – is it possible to overdose on methadone?

In short, yes.

We’re all human and sometimes we make mistakes. Maybe you’re curious because you’ve tried diverting your medication to get high. Or maybe, you’re buying extra methadone on the streets to supplement your prescribed dose.

Whatever the reason, keep in mind that you aren’t alone.

We’re always here to help if you have urgent questions or fears for your safety or the safety of a loved one. To get the best drug addiction recovery advice, call us now at 800-891-9360.

How Much Does It Take to Overdose?

Overdose on Methadone

Disorientation and nausea are warning signs of a methadone overdose.

The amount of methadone it takes for a person to overdose varies depending on your tolerance.

Opioid tolerance gets higher as you take more opioid drugs.

For example, the first time you take methadone or another opioid, you will have an extremely low tolerance, as your body won’t be used to the stimulation it provides.

However, if you’re using methadone as a treatment for drug addiction, you’ll probably have a high tolerance to begin with. This means your body is used to opioid stimulation and will try to counteract it, requiring you to take more methadone in order to see any effect.

So what are the levels needed to overdose? Here are some of the common numbers, but keep in mind that there’s no set range, as it all depends on your individual reaction:

  • Children – as little as 10mg
  • Non-opioid addicted adults – as little as 30mg to 50mg
  • Opioid addicted adults – over 100 mg

How Many People Overdose on Methadone?

As opioid abuse overall rises, so too are the amount of people overdosing on methadone.

In fact, between 1999 and 2005, the CDC estimates that the amount of people that died from a methadone-related overdose increased from 786 to 4,462.

The fivefold increase is even higher than the rate of increase of overdose deaths for fentanyl, hydrocodone, and oxycodone.

Another study found that methadone was involved in 31.4 percent of opioid pain reliever overdose deaths in the 13 states included in the study.

Polydrug Use and Methadone Overdose

Your chances of overdosing on methadone greatly increase if you are taking other drugs at the same time.

For example, if you relapse and try to get high on opioids while on methadone, you could put yourself at risk for overdose.

Mixing methadone with other drugs may cause:

  • Respiratory depression
  • Sleepiness
  • Central nervous system depression
  • Abnormal heart rhythm

Methadone Maintenance Dose Amounts & Overdose Risks

Signs of a Methadone Overdose

It’s important to know the signs and symptoms of a methadone overdose. When taken correctly, methadone should not have a lot of side effects.

If you experience any of the following, be sure to seek medical assistance immediately:

  • Confusion or disorientation
  • Cold and clammy skin
  • Fingernails or lips are turning blue
  • Drowsiness
  • Twitching or spasms
  • Low blood pressure and weak pulse
  • Nausea and vomiting
  • Stomach pain or constipation
  • Coma
  • Trouble breathing or slow breathing

Recovering from a Methadone Overdose

Having a methadone overdose doesn’t mean you are automatically doomed. Many people are able to make a full recovery if they get treatment in time.

Naloxone is an antidote that can be provided to you that starts working right away. However, if it isn’t administered in time, you may stop breathing or have a seizure.

Remember, by following your doctor’s guidelines and avoiding other drugs, it won’t be possible to overdose on methadone.

However, if you’re still concerned and have more questions, don’t hesitate to ask us.

Just call 800-891-9360 now to speak with a knowledgeable methadone specialist.